I was just diagnosed with inattentive adhd yesterday and I'm nervous about the possibility of long term effects of this drug. I'm 26 y/o female and I've never been prescribed nor diagnosed with anything.
Unfortunately, there have not been any clinical studies to determine the long term effects. The phamacokinetics are different than traditional stimulants in that the pill itself does not contain the amphetamine. When the drug is metabolized, the metabolite is dextroamphetamine. Here is a section of the drugs.com info page.
Amphetamines are sympathomimetic amines with CNS stimulant activity.1 23
Lisdexamfetamine is a prodrug of dextroamphetamine; dextroamphetamine may block the reuptake of norepinephrine and dopamine into the presynaptic neuron and increase the release of these monoamines into the extraneural space.1 23 28 30
Pharmacologic actions of amphetamines are qualitatively similar to those of ephedrine and include CNS and respiratory stimulation and sympathomimetic activity including pressor response, bronchodilation, and contraction of the urinary bladder sphincter.23 24
Theories of dysfunction in ADHD focus on the prefrontal cortex, which controls many executive functions (e.g., planning, impulse control).5 Stimulants have putative effects on central dopamine and norepinephrine pathways that are crucial in frontal lobe function.5
Produces an anorexigenic effect, leading to loss of weight.1 5 23 No primary effect on appetite has been demonstrated in humans and it has been postulated that anorexigenic effects are secondary to increased sympathetic activity resulting from release of norepinephrine and dopamine.22
It is speculated that long-term reuptake inhibition may permanently impair the brain's ability to engage in this process, therefore requiring drug therapy for life. But as I said, this is highly speculative.
I have been taking vyvanse for about 6 weeks 30mg./day. It did help my ADhD symptoms and energy level. In the past I have had depression problems but haven't had those problems/symptoms in the past year and a half - until about 3 weeks ago. I didn't connect the depression symptoms with the vyvanse until today at an appointment with another medical professional and have stopped taking it. I was almost suicidal and ready to give up on myself. My MD knows my history and she never even asked me anything about any new symptoms in the 2 follow-up appts. I had.
So please self monitor yourself and any new feelings, side effects. It's so important to take responsibility for our own health. Professionals don't know us as well as we know ourselves.
- Vyvanse Information for Consumers
- Vyvanse Information for Healthcare Professionals (includes dosage details)
- Side Effects of Vyvanse (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 8 Apr 2018 • 6 answers
Updated 21 Jul 2017 • 2 answers
Updated 27 Jan 2017 • 2 answers
Updated 7 Nov 2015 • 4 answers
Updated 17 Dec 2016 • 2 answers